MAUDE Adverse Event Report: TERUMO MEDICAL CORPORATION DESTINATION RENAL GUIDING SHEATH; INTRODUCER, CATHETER

TERUMO MEDICAL CORPORATION DESTINATION RENAL GUIDING SHEATH; INTRODUCER, CATHETER
Model Number N/A
Medical Device Problem Codes Material Separation (1562); Stretched (1601); Unraveled Material (1664); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/10/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Implanted date: device was not implanted.Explanted date: device was not explanted.Occupation-nurse manager.(b)(4).The actual device has been returned for evaluation.The investigation is currently ongoing.A follow up report will be submitted once the investigation is complete.(b)(4).A review of the device history record of the product code/lot# combination was conducted with no findings.
 
Event or Problem Description
The user facility reported that the destination catheter broke and unraveled in the patient's vessel.The destination was used in the groin for femoral access, standard angiogram; up and over.Shots were taken in the superficial femoral artery (sfa) and as they moved catheter back to take image of iliac, the catheter became stuck.They pulled and the tip came apart stretching the wire braiding out.This seemed to shear off the tip of the amplatz guidewire.They managed to get all parts out by cutting down at groin.Additional information was received on 16feb2021.The patient condition was very poorly; he was similar to a man of 80 years old and they were reluctant to anesthetize him.There was blood loss, as they had to cut into groin to get device out.Additional information was received on 23feb2021.The statement: shots were taken in the superficial femoral artery (sfa) means angiogram images were taken.
 
Additional Manufacturer Narrative
One used 6 fr 45 cm destination sheath was received for product evaluation.The dilator was partially mated to the sheath when received.No other accessory components were returned.Visual inspection revealed that the shaft of the sheath had broken into four pieces.In addition to this, the sheath was stretched severely throughout in a fashion that the sheath broke with the stainless-steel coil within the sheath exposed.Ifu states: "advance or withdraw the sheath slowly.If resistance is met, do not advance or withdraw the sheath until the cause of the resistance has been determined." the sheath can be confirmed for sheath catheter mechanical breakage.The ifu cautions stating "advance or withdraw the sheath slowly.If resistance is met, do not advance or withdraw the sheath until the cause of the resistance has been determined.It is likely that the manipulation of the sheath in presence of resistance could have potentially led to the stretching and breakage of the sheath since the damage was observed at the end of the procedure.This implies that the sheath was able to advance and intervene without any issues.The sources that contributed to the breakage of the sheath cannot be determined.The device was in a conforming state when released from terumo control.There is no indication that any manufacturing issues may have led to this event.Currently no action is recommended since this risk evaluation is within the predetermined limits in the fmea.
 
Event or Problem Description
Additional information was received on 31mar2021.The condition of the vasculature of the patient was lt critical lib ischemia with iliac and sfa disease.There was calcified arteries and scarred groin.Before the wire braiding came out, there was some resistance was they tried to pull the sheath back, the source of resistance was not identified.The sheath was put first on the dilator then dilator was removed to take angio and do the angioplasty.There was not a catheter within the sheath.There was no catheter, there was wire only.The body of the sheath shortly after tip was broken through plastic cover but the supporting wire kept it attached.The sheath got caught in the lt eia.It is believed that the support wire of the sheath sheared off of the tip of the amplatz guidewire.

Brand Name
DESTINATION RENAL GUIDING SHEATH
Common Device Name
INTRODUCER, CATHETER
Manufacturer (Section D)
TERUMO MEDICAL CORPORATION
950 elkton blvd.
elkton MD 21921
MDR Report Key11410592
Report Number1118880-2021-00032
Device Sequence Number3381806
Product Code DYB
UDI-Device Identifier00389701006185
UDI-Public00389701006185
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K172995
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/04/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2022
Device Model NumberN/A
Device Catalogue NumberRSR03
Device Lot NumberYE01
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2021
Initial Date Received by Manufacturer 02/11/2021
Supplement Date Received by Manufacturer03/31/2021
Initial Report FDA Received Date03/04/2021
Supplement Report FDA Received Date04/16/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
AMPLATZ GUIDE WIRE; AMPLATZ GUIDE WIRE
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age67 YR